1. Health
Rod Brouhard, EMT  P

Popular Heartburn Drugs May Cause Serious Diarrhea

By February 10, 2012

Follow me on:

A class of popular heartburn drugs might lead to severe diarrhea, according to the FDA.

Clostridium difficile (C. diff to its friends) is a bacteria that causes really severe diarrhea (among other things). We sometimes get exposed to it, but the good bacteria in our guts often called the healthy flora (a really cool term if you ask me) competes with C. diff and keeps it under control.

Most of the time, C. diff is unleashed by antibiotic use. The antibiotics kill most bacteria, including the stuff we want to keep. Without competition, C. diff is allowed to flourish and cause a serious infection.

Proton Pump Inhibitors (PPI's) are the type of heartburn drug associated with a greater chance of C. diff infection. PPI's are those drugs that stop heartburn before it starts by decreasing stomach acids rather than trying to neutralize acid like other heartburn medications do.

Nobody quite knows why PPI's lead to more C. diff infections. But the evidence suggesting a link is growing.

For now, the FDA is recommending caution especially in those folks who use proton pump inhibitors a lot.

| Twitter | Facebook | Newsletter Signup |
Comments
April 23, 2014 at 2:27 pm
(1) medications-online.com says:

After I originally left a comment I appear to have clicked the -Notify mee when new comments are added- checkbox and
now every time a comment is added I get four emails with the same comment.

There hass to be a means yoou are able too remove me from that service?

Cheers!

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.